Alert archive / Illinois / Freeze Warnings in 2020

Freeze Warning 2, NWS Lincoln, IL

April 13, 202021 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Apr 13, 2020, 3:03 PM CDT for 21 counties in Illinois. It took effect at Apr 14, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2020, 3:03 PM CDT (20:03 UTC)
In effect from
Apr 14, 2020, 12:00 AM CDT
Expired
Apr 14, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS Lincoln, IL
All 21 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Logan County, IL, Macon County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS73 KILX 132003
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
303 PM CDT Mon Apr 13 2020

...FREEZING TEMPERATURES EXPECTED TONIGHT...

ILZ040>048-053>057-140100-
/O.CAN.KILX.WI.Y.0008.000000T0000Z-200414T0000Z/
/O.NEW.KILX.FZ.W.0002.200414T0500Z-200414T1400Z/
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Macon-Moultrie-Douglas-Coles-Edgar-
Including the cities of Rushville, Havana, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, and Paris
303 PM CDT Mon Apr 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Tuesday. The Wind Advisory has been cancelled. 

* WHAT...Temperatures falling to around 30 degrees. 

* WHERE...Portions of central and east central Illinois.

* WHEN...From midnight tonight through early Tuesday morning. 

* IMPACTS...Sensitive vegetation that is left unprotected may be 
  damaged by the cold. 

ADDITIONAL DETAILS...Winds will continue to diminish the remainder
of the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ027>031-036>038-132115-
/O.CAN.KILX.WI.Y.0008.000000T0000Z-200414T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
303 PM CDT Mon Apr 13 2020

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lincoln has cancelled the Wind
Advisory. 

While still gusting to around 30 to 35 mph at times, winds will
continue to diminish the remainder of the afternoon. 

$$

ILZ049>052-061>063-140100-
/O.NEW.KILX.FZ.W.0002.200414T0500Z-200414T1400Z/
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-
Including the cities of Winchester, Jacksonville, Springfield, 
Taylorville, Shelbyville, Greenup, and Marshall
303 PM CDT Mon Apr 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Tuesday. 

* WHAT...Temperatures falling to around 30 degrees. 

* WHERE...Portions of central and east central Illinois.

* WHEN...From midnight tonight through early Tuesday morning. 

* IMPACTS...Sensitive vegetation that is left unprotected may be 
  damaged by the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geelhart
2 follow-up statements
142 
WWUS73 KILX 132149
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
449 PM CDT Mon Apr 13 2020

...FREEZING TEMPERATURES EXPECTED TONIGHT...

ILZ040>057-061>063-140900-
/O.CON.KILX.FZ.W.0002.200414T0500Z-200414T1400Z/
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-
Including the cities of Rushville, Havana, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, 
Winchester, Jacksonville, Springfield, Taylorville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, 
Greenup, and Marshall
449 PM CDT Mon Apr 13 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* WHAT...Temperatures falling to around 30 degrees.

* WHERE...Portions of central and east central Illinois.

* WHEN...From midnight tonight through early Tuesday morning.

* IMPACTS...Sensitive vegetation that is left unprotected may be 
  damaged by the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
873 
WWUS73 KILX 140746
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
246 AM CDT Tue Apr 14 2020


ILZ040>057-061>063-141400-
/O.CON.KILX.FZ.W.0002.000000T0000Z-200414T1400Z/
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-
Including the cities of Rushville, Havana, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, 
Winchester, Jacksonville, Springfield, Taylorville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, 
Greenup, and Marshall
246 AM CDT Tue Apr 14 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures in the upper 20s and lower 30s.

* WHERE...Portions of central and east central Illinois.

* WHEN...Through 9 AM CDT.

* IMPACTS...Sensitive vegetation that is left unprotected may be 
  damaged by the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Apr 13, 2:50 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 13, 2:50 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Mon Apr 13 2020

.SYNOPSIS...
Issued at 250 PM CDT Mon Apr 13 2020

Winds will diminish this evening as high pressure edges southeast
toward the mid Mississippi Valley. As a very cool air mass remains
place, temperatures are expected to fall below freezing the next
few nights over a large part of central Illinois. While Tuesday
remains dry, a weak weather system will bring a chance of light
snow Tuesday night and early Wednesday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 250 PM CDT Mon Apr 13 2020

After coordination with neighboring offices, we will be dropping
the Wind Advisory by 4 pm. Most gusts over the last couple hours
have been the 25-35 mph range, though still around 40 in a few
areas in east central Illinois. These will continue to diminish
the remainder of the afternoon.

Attention then turns to frost/freeze headlines. A Freeze Warning
will be issued for areas bounded by I-70 on the south, and a
Rushville to Danville line on the north. While locations north of
there will be solidly below freezing tonight, the growing season
has not advanced as far. However, will issue a separate statement
for that area. South of I-70, though temperatures will drop into
the mid 30s, mostly cloudy conditions will preclude development
of frost.

Most of the clouds will hang around through Tuesday, although the
northern CWA may see some sunshine. Highs should edge up a few
degrees from today.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 250 PM CDT Mon Apr 13 2020

A weak wave continues to be on track to move across central
Illinois late Tuesday night and Wednesday morning. Have increased
the PoP's with this feature, which will produce a period of light
snow. May see around 1/2 inch of snow on mainly grassy areas,
before switching to rain Wednesday morning.

Longer range models starting to come into better alignment with
the Thursday/Thursday night system. The GFS is much different
from its projections from 24 hours ago of a major storm, but is
still a bit further north than the European model with a surface
low track closer to I-70. May see a dusting of snow across the
northern CWA as well from this system, but temperatures appear
warm enough to be more in the rain category.

Warmer weather returns for the weekend, but the models diverge in
precipitation trends. The European model has a decent system
ejecting across the Ohio Valley Saturday night and early Sunday,
while the GFS has more of a split flow and a weaker northern
stream front moving into the Great Lakes. Will keep rain chances
low for the time being, while this tries to sort itself out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1211 PM CDT Mon Apr 13 2020

VFR conditions expected through the period. Cloud ceilings just
above MVFR range in eastern Illinois at midday, but have been
slowly rising and should get closer to 4,000 feet with time.
Northwest winds still gusting from 25-35 knots, especially from
KBMI-KDEC east, but will continue to diminish, and winds should be
under 10 knots by 00-01Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
ILZ040>057-061>063.

&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Apr 13, 11:11 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1111 AM CDT Mon Apr 13 2020

ILZ036-040-041-047-141100-
Cass-Fulton-Mason-Schuyler-
1111 AM CDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds will gust from 30 to 40 mph this afternoon.

Temperatures are expected to fall below freezing tonight. This may
damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Temperatures are expected to fall below freezing Tuesday night
and Wednesday night. This may damage sensitive vegetation.

Lingering flooding on the Illinois River should subside on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ027>031-037-038-042>046-048>051-053-141100-
Champaign-De Witt-Knox-Logan-Macon-Marshall-McLean-Menard-Morgan-
Peoria-Piatt-Sangamon-Scott-Stark-Tazewell-Vermilion-Woodford-
1111 AM CDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds will gust from 30 to 40 mph this afternoon.

Temperatures are expected to fall below freezing tonight. This may
damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Temperatures are expected to fall below freezing Tuesday night
and Wednesday night. This may damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ052-054>057-061>063-066>068-071>073-141100-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-
1111 AM CDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds will gust from 30 to 40 mph today, especially
north of I-70.

Temperatures are expected to fall to around freezing tonight.
This may damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Temperatures are expected to fall below freezing Tuesday night.
This may damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Geelhart

Nearby

Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.